Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Taking dayquil and nyquil. Noticed purplish color of semen. Are they related?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I took day quil and nyqui over the past 4 days while drinking more than 3 drinks a day. Why is my semen purple?
Posted Sun, 17 Feb 2013 in Men's Health
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

A purplish colour of the semen is most likely due to the presence of blood in the semen. Traces of blood in the semen can cause the colour to change into a reddish brown or purplish colour.

It is unlikely to be related to the Quil and Nyquil, as there is no valid medical or clinical evidence that these formulas cause a discolouration of semen. So, the prior consumption of these medication would have just been co-incidental.

The most common reasons for the presence of blood in semen are trauma / injury to the urinary tract or an infection. Often infections like prostatitis (infection of the prostate gland), urethritis (infection of the urethra), etc. can cause this problem. Very rarely, polyps or tumours of the urinary tract can also present this way.

Fortunately, this does not indicate a serious problem in most cases. So, if this has been just a one-off symptom, then I would suggest that you drink plenty of fluids, and observe if this problem settles down on its own. Cranberry juice is a natural urinary antiseptic and can help clear off mild infections. In case this is happening repeatedly and or you have any other additional symptoms like painful ejaculation, burning sensation while passing urine or fever, then you may need a detailed evaluation, including semen and urine tests.

Dr. Jonas Sundarakumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor